May 21, 2006
By LISA SANDERS, M.D.
Dr. Jon McGhee, a second year E.R. resident, casually greeted the patient and her fiancé as he entered the darkened hospital cubicle. "So, what's going on?" he asked the patient, who was also a doctor and a friend. The two had suffered through their internship year together — an experience that is the start of many enduring friendships.
She looked O.K., the resident thought to himself, a little relieved. But her heart was racing — 150 beats per minute. Her blood pressure was high, and she seemed anxious. But she didn't look sick. Then she began to speak. A wild river of words poured from her. Random words, meaningless sentences. There were snatches of sense scattered throughout, but they were drowned in the rushed torrent. McGhee looked at the young man, who nodded. This was why they had come.
The patient had been fine all day, the fiancé explained, but after dinner she started saying that she felt queasy and lightheaded. Within an hour, these symptoms began to worsen. She felt weak, she told him, sick and hot. Then she began crying uncontrollably, and when she spoke, she made no sense. That had really scared him. +
The patient was 27, had an athletic build and no significant medical problems. The year before, she fainted a couple of times, but an extensive cardiac work-up hadn't revealed anything. She was taking an antidepressant, Paxil, and occasionally used another antidepressant, Elavil, to help her sleep. She didn't smoke, rarely drank, never used illicit drugs and jogged daily.
When the doctor turned on the light to examine the patient, she cried out. The light had been bothering her since they got there, her fiancé told him. McGhee turned the lights down and began to examine the patient. She had no fever. Her mouth was dry, and her skin was quite warm though not sweaty. The rest of her exam was normal. An EKG showed no abnormalities beyond the rapid heart rate.
McGhee thought carefully about his friend. For almost anyone with a change in mental status, illicit drugs had to be on the list of possible causes, as unlikely as it seemed in this case. In addition, she took Elavil, which could cause many of these symptoms when taken in large quantities. Could she have taken an overdose? That could cause the rapid heart rate and confusion. But the most dangerous side effect of an Elavil overdose is dangerously low blood pressure. Hers was dangerously high. Perhaps the patient was bipolar and had moved from depression to mania? Or could it be something different? Could she have too much thyroid hormone? The thyroid is the flesh-and-blood version of a carburetor, regulating how hard the body's machinery works. Too little of this hormone, and the body slows down. Too much, and it speeds up.
He questioned the patient's fiancé. Had she shown signs of mania? She had a history of insomnia, and sleeplessness was one sign of both mania and thyroid overload. How was she sleeping? Until this evening she had been fine, he insisted. She had been depressed, but not since starting the Paxil. And her sleeping was no worse than usual. He paused. There was one other thing: after dinner, he had felt a little funny, too. Not as sick as the patient, but his heart had been racing, and he had felt nauseated and jittery, though he felt fine now. They had eaten some lettuce from their garden that night. Could their symptoms be related to that? The resident immediately thought of a recent patient who had almost died from pesticide poisoning. He had been delirious like this patient, but had not had the elevated heart rate or blood pressure and had been sweating profusely. Still uncertain, the doctor ordered a few routine blood tests to look for the presence of an infection or an abnormality in her blood chemistry or thyroid hormone. He also ordered a urine test to look for illegal drugs and Elavil, the medication she used for sleep.
As he waited for the results, the patient became more agitated. She kept getting out of bed and walking into the chaotic hub of the emergency room, putting on gloves and picking up charts as if she were at work. At times, she seemed to hallucinate.
Over the course of the night, the patient's test results trickled in. The blood tests were normal. Her thyroid hormone wasn't too high. The drug screen was completely negative. What was going on?
By dawn, the patient's blood pressure came down. She was less confused. Her speech cleared. But she was still far from normal. Was this part of some underlying illness? Could it be linked to her earlier fainting spells? Was she having tiny strokes? Was she showering her lungs with little clots? Her symptoms weren't typical of any of these, but they didn't seem typical of anything else either. Her cardiologist and a neurologist were consulted. She had an M.R.I. of her brain to look for a stroke and a CT of her chest to look for tiny clots. Normal. After four days, the patient recovered, and she was discharged, her diagnosis still unknown.
At home, the patient worried about her brief descent into madness. That afternoon, she wandered out to the garden to do some weeding when her attention was drawn to an uninvited guest growing there. Among the green and purple lettuce she had planted were several strikingly beautiful white and yellow flowers. Blossoms that hadn't been there before and that she was certain she had never sown. Before it had flowered, could this plant have been mistaken for lettuce and ended up in her salad? She pulled the plants up by their roots, put them in a baggie and drove to a nearby nursery. As she pulled the plants from the bag to show the owner, the woman exclaimed: "Don't touch those! They're highly toxic. That's jimson weed." Also called the devil's trumpet and sometimes locoweed, this plant has been known for centuries to cause a temporary kind of madness, the woman explained.
The symptoms caused by this class of plant are well known, and a mnemonic is taught in medical school to identify them: Mad as a hatter, blind as a bat, dry as a bone, red as a beet. As it turned out, the patient had had all the classic symptoms. The plant's toxin affects the eyes because it dilates the pupils and makes them very sensitive to light. She was also quite flushed, according to her fiancé, though both these symptoms were missed by McGhee, it seems, because he had turned down the light for his friend's comfort. He noted that her mouth and skin were dry and the madness was clear, but alone they weren't enough. By the time the other doctors saw her, most of these symptoms had resolved themselves.
The doctor was being kind in keeping the lights low, but I think there's more here. McGhee didn't insist on being able to see — the way he would have insisted on drawing blood or getting the CT scan — because in this age of high-tech medicine, I think we no longer really believe that the physical exam can be an important diagnostic tool. Too often we simply go through the motions, never imagining that what we can observe will provide the kinds of answers that our machine-driven tests routinely do. Ultimately, that loss of faith can become a self-fulfilling prophecy.
In this case, the patient did fine without a diagnosis. She figured it out herself. I asked her recently why she thought she had been so much more affected by the jimson weed than her fiancé. "I'm not really sure," she answered. "Maybe I ate more of it. Or maybe it was the plant plus the Paxil. Antidepressants can cause some similar side effects." She told me that she hopes to publish her story as a case report in a medical journal.